Texas, 2005

Flash Flooding and Damaging Wind in Texas, August 9, 2005

August 9, 2005 · NWS EWX · 5 events in 5 counties and zones

4 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 9, 5:29 PM CST, 11 minutes earlier.

Area forecast discussion, Aug 9, 5:29 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
629 PM CDT TUE AUG 9 2005

.UPDATE...
MCC LOCATED ACROSS VAL VERDE...EDWARDS AND REAL COUNTIES MOVING
SOUTHWARD. HAVE RAISED POPS ACROSS THE WESTERN CWFA THIS EVENING
TO ACCOUNT FOR THE SOUTHWARD MOVING CONVECTIVE COMPLEX.

&&

.PREV DISCUSSION... (ISSUED 351 PM CDT TUE AUG 9 2005)

DISCUSSION...
WEAK UPPER LEVEL LOW WILL CONTINUE TO INFLUENCE CENTRAL AND SOUTH
CENTRAL TEXAS OVERNIGHT AND INTO WEDNESDAY. DUE TO SATURATED
GROUNDS AND ANTICIPATION OF OVERNIGHT STORMS...WENT WITH A FLASH
FLOOD WATCH OVERNIGHT AND INTO WEDNESDAY AFTERNOON FOR AREAS ALONG
AND NORTH OF I-10. STABILITY WILL RE-ENTER THE AREA WEDNESDAY EVENING
ALLOWING THE RETURN OF LOWER POPS AND HIGHER DAYTIME TEMPERATURES
BY FRIDAY.

EXTENDED...HOT AND DRY OVER THE WEEKEND AND INTO THE BEGINNING OF
THE WORK WEEK AS HIGH PRESSURE BUILDS BACK INTO THE REGION. VERY
FEW CHANGES WERE MADE TO THE PREVIOUS FORECAST...GFS SEEMED TO
HAVE A HANDLE ON THE LONG-RANGE SITUATION. WENT WITH CHANCE POPS ALONG
SOUTHERN AND SOUTHEASTERN PORTIONS OF THE CWA TO ACCOUNT FOR SEA-
BREEZE CONVECTION. TEMPS ARE EXPECTED TO BE NEAR NORMAL MID-AUGUST
LEVELS.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 4 PM WEDNESDAY FOR TXZ171-TXZ172-TXZ173-
TXZ186-TXZ188-TXZ189-TXZ190-TXZ191-TXZ192-TXZ193-TXZ194-TXZ205-
TXZ206-TXZ207-TXZ208-TXZ209.

&&

13/08
Hazardous weather outlook, Aug 9, 4:52 AM CST, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
552 AM CDT TUE AUG 9 2005

TXZ171>173-183>194-202>209-217>225-228-101100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
552 AM CDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT
EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ALONG THE
INTERSTATE 35 CORRIDOR AND ACROSS THE NORTHERN HILL COUNTRY. SOME
THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE FORECAST AGAIN WEDNESDAY AND MAY PRODUCE LOCALLY
HEAVY RAINFALL...MAINLY ALONG THE INTERSTATE 35 CORRIDOR AND
ACROSS THE EASTERN HILL COUNTRY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Laughlin AFB radar (KDFX), 73 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Real

When
August 9, 5:40 PM CST to 5:50 PM CST
Where
Real County, Leakey
Measured
51 kt (59 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
29.733, -99.750

The sheriff's department reported that high winds blew down trees near Leakey.

Flash Flood, Val Verde

When
August 9, 7:00 PM CST to 9:00 PM CST
Where
Val Verde County, Langtry
Reported by
LAW ENFORCEMENT
Coordinates
29.817, -101.567

Slow-moving thunderstorms in the late afternoon produced general 2 to 3 inch rainfall in the Langtry area. Several roads in and around Langtry were closed through the early evening.

Flash Flood, Kinney

When
August 9, 8:30 PM CST to 11:00 PM CST
Where
Kinney County, Southeast Portion
Reported by
LAW ENFORCEMENT
Coordinates
29.383, -100.417

Thunderstorms southeast of Brackettville produced between 2 and 3 inches of rain in the southeast quarter of the County. Highest amounts were 4 inches about 10 miles east of Spofford. Flash flooding closed FM1572 through the late night hours.

Flash Flood, Uvalde

When
August 9, 9:00 PM CST to 11:00 PM CST
Where
Uvalde County, Southwest Portion
Reported by
LAW ENFORCEMENT
Coordinates
29.350, -99.750

Thunderstorms that formed in Kinney County continued to move eastward through the evening hours. They produced between 2 and 3 inches of rain from southwest Uvalde County southward into northwest Zavala County. Up to 4 inches fell near Dabney, producing flash flooding that closed FM481 and FM1022 through the late evening.

Flash Flood, Zavala

When
August 9, 9:30 PM CST to 11:00 PM CST
Where
Zavala County, Northwest Portion
Reported by
LAW ENFORCEMENT
Coordinates
28.867, -99.750

Thunderstorms that formed in Kinney County continued to move eastward through the evening hours. They produced between 2 and 3 inches of rain from southwest Uvalde County southward into northwest Zavala County. FM481 was closed through the late evening in the northwest corner of Zavala county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469426, 5469427, 5469428, 5469518, 5469519.